Georgia, 2004

Flash Flood and Hail in Georgia, August 5, 2004

August 5, 2004 · NWS FFC · 11 events in 8 counties and zones

7 thunderstorm wind, 2 heavy rain, 1 hail, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$196,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 5, 11:45 AM EST, 1 hour 42 minutes earlier.

Area forecast discussion, Aug 5, 11:45 AM EST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1245 PM EDT THU AUG 5 2004

.UPDATED...
UPDATED SINCE ADDED SEVERE THUNDERSTORM WATCH TO STATE FORECAST.

DO NOT EXPECT ANY SEVERE ANY GEORGIA...BUT SOME POSSIBLY NEAR NORTH.
WILL MONITOR. CONVECTION SEEN FORMING IN LINE FROM BLUE RIDGE TO
FORT PAYNE ALABAMA ALONG OR JUST AHEAD OF FRONT. EARLIER NOTED UPPER
LEVEL DIVERGENCE AREA OVER NORTH MISSISSIPPI HAS MOVED EAST TO OVER
NORTH ALABAMA...ENHANCING CONVECTIVE DEVELOPMENT. PRESENT TRENDS
EXPECTED TO CONTINUE. SITUATION WILL BE MONITORED.
&&

.SHORT TERM...COLD FRONT IN KY AND ABOUT TO MOVE INTO TN. CONVECTION
AHEAD OF FRONT SHOULD BE NEARING THE NW CORNER OF GA NOT LONG AFTER
SUNRISE. THE FRONT SHOULD BE MOVING SOUTH OF THE FORECAST AREA BY
EARLY EVENING. THE MAIN THRUST OF THE CONVECTION WILL BE EASTWARD
INTO NORTH CAROLINA SO SHOULD SEE RAIN DIMINISHING AS IT MOVES INTO
GA. ALSO WINDS STAY RATHER ZONAL AHEAD OF FRONT SO DEEPER MOISTURE
TO OUR SOUTH NEVER GETS PULLED NORTHWARD. HOWEVER WITH EXPECTED WARM
TEMPERATURES ...ESPECIALLY ACROSS MIDDLE GEORGIA THERE COULD BE SOME
ISOLATED SEVERE STORMS. NOT ENOUGH OF A THREAT TO MENTION IN ZONES.
CLEARING DURING THE NIGHT...THEN COOLER WEATHER WITH MUCH LOWER DEW
POINTS FRIDAY.

.LONG TERM...SEVERAL DRY DAYS AFTER FRONTAL PASSAGE AS HIGH PRESSURE
DOMINATES. MOISTURE RETURNS WITH ANOTHER FRONT AROUND MIDWEEK. THIS
COVERED WELL IN CURRENT GRIDS SO NO CHANGES PLANNED.

&&

.AVIATION DISCUSSION...
GENERALLY NO MORE THAN SCATTERED LOWER CLOUDS 4000 TO 5000 FT WITH
HIGHER CEILINGS WITH FRONT. AT LEAST SOME MVFR VSBYS DUE TO HAZE
THIS MORNING. SURFACE WINDS GENERALLY W INCREASING 10 TO 15 KTS
BECOMING NW WITH FRONTAL PASSAGE THIS AFTERNOON. ISOLATED STRONG T
STORMS POSSIBLE WITH FRONT...ESPECIALLY OVER CENTRAL GA THIS
AFTERNOON. BDL

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA     90 66 86 59 / 30 10 00 00
ATHENS      92 66 85 58 / 30 10 00 00
GAINESVILLE 89 66 84 57 / 40 10 00 00
ROME        90 65 87 57 / 40 10 00 00
COLUMBUS    95 71 89 62 / 20 10 00 00
MACON       96 69 88 62 / 20 20 00 00

&&

.FFC WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH EXTREME
NORTHEAST GA.

&&
Hazardous weather outlook, Aug 5, 4:00 AM EST, 9 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
500 AM EDT THU AUG 5 2004

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-051600-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
500 AM EDT THU AUG 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND
   EVENING...

.SYNOPSIS...
A COLD FRONT ACROSS THE SOUTHERN APPALACHIANS AND TENNESSEE WILL
MOVE TO CENTRAL GEORGIA BY EVENING AND INTO FLORIDA FRIDAY MORNING.

.PRIMARY THREAT...
THE PRIMARY THREAT FROM ANY SEVERE THUNDERSTORMS WILL BE DAMAGING
WINDS. SMALL HAIL AND FREQUENT LIGHTNING WILL ALSO BE POSSIBLE.
THE BEST LOCATION FOR SEVERE THUNDERSTORMS WILL BE FROM CARROLLTON
TO GAINESVILLE AND SOUTH. THE BEST TIME WILL BE THIS AFTERNOON AND
EVENING.

.DISCUSSION...
A COLD FRONT WILL BE MOVING SOUTH OVER THE AREA DURING THE HEATING
OF THE DAY. CAPES OF 1000 TO 2000 CAN BE EXPECTED ALONG WITH A
RELATIVELY MOIST AIRMASS IN THE LOWEST LEVELS. AS THE FRONT MOVES
THROUGH THE HOT AIRMASS...SCATTERED THUNDERSTORMS ARE EXPECTED WITH
POTENTIAL FOR ISOLATED STORMS TO BECOME SEVERE. A WEAK WIND PATTERN
ALOFT WILL INHIBIT MANY STORMS FROM BECOMING SEVERE.

.SPOTTER INFORMATION STATEMENT...
DUE TO THE ISOLATED NATURE OF ANY SEVERE THUNDERSTORMS...SPOTTER
ACTIVATION IS NOT EXPECTED AT THIS TIME.

.DAY TWO THROUGH DAY SEVEN...FRIDAY THROUGH WEDNESDAY.
THERE WILL BE A CHANCE FOR THUNDERSTORMS NEXT WEDNESDAY. OTHERWISE
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
&&

FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

BDL

In the hours before

Special weather statement, Aug 5, 12:27 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
127 PM EDT THU AUG 5 2004

GAZ016-051800-
127 PM EDT THU AUG 5 2004

...SIGNIFICANT WEATHER ALERT FOR 40 TO 50 MPH WINDS IN WHITE COUNTY
UNTIL 200 PM EDT...

AT 123 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES NORTHWEST OF CLEVELAND...MOVING
SOUTHEAST AT 25 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH. BRIEF HEAVY
DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS. THE THREAT FROM
THIS STORM IS EXPECTED TO DIMINISH BY 200 PM EDT.
Special weather statement, Aug 5, 12:47 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
147 PM EDT THU AUG 5 2004

GAZ014-022-023-051830-
147 PM EDT THU AUG 5 2004

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN FORSYTH...HALL
AND DAWSON COUNTIES UNTIL 230 PM EDT...

AT 141 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER DOUGHERTY...MOVING SOUTHEAST AT 30 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH. BRIEF HEAVY
DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS. THE THREAT FROM
THIS STORM IS EXPECTED TO DIMINISH BY 230 PM EDT.
Special weather statement, Aug 5, 1:01 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
201 PM EDT THU AUG 5 2004

GAZ024-051830-
201 PM EDT THU AUG 5 2004

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN BANKS COUNTY
UNTIL 230 PM EDT...

AT 158 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF ALTO...MOVING SOUTHEAST AT
20 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH. BRIEF HEAVY
DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS. THE THREAT FROM
THIS STORM IS EXPECTED TO DIMINISH BY 230 PM EDT.
Special weather statement, Aug 5, 1:15 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
215 PM EDT THU AUG 5 2004

GAZ025-027-051900-
215 PM EDT THU AUG 5 2004

...SIGNIFICANT WEATHER ALERT FOR 40 TO 50 MPH WINDS AND FREQUENT
LIGHTNING IN MADISON AND JACKSON COUNTIES UNTIL 300 PM EDT...

AT 210 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 12 MILES NORTH OF COMMERCE TO 11 MILES WEST
OF PENDERGRASS...MOVING SOUTHEAST AT 35 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 TO 50 MPH. BRIEF
HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS. THE THREAT
FROM THIS STORM IS EXPECTED TO DIMINISH BY 315 PM EDT.

The radar

The Greer radar (KGSP), 130 km away, was scanning. The volume nearest the first event began at 18:29 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 2 heavy rain, 1 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Banks

When
August 5, 1:27 PM EST
Where
Banks County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
GOVT OFFICIAL
Coordinates
34.350, -83.483

The Banks County 911 Center reported that several trees were blown down around the county.

Hail, Banks

When
August 5, 1:27 PM EST
Where
Banks County, Homer
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.333, -83.500

The Banks County 911 Center reported quarter-sized hail.

Thunderstorm Wind, Jackson

When
August 5, 1:45 PM EST to 1:50 PM EST
Where
Jackson County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
34.133, -83.583

A storm spotter and the Jackson County 911 Center both reported that a number of trees had been blown down around the county, especially from Jefferson to Nicholson. Some power lines were also down in the Nicholson area as well.

Thunderstorm Wind, Clarke

When
August 5, 2:10 PM EST
Where
Clarke County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
GOVT OFFICIAL
Coordinates
33.933, -83.383

The Clarke County 911 Center reported that many trees had been blown down all around the county. Several power lines were also down in Athens. One tree was down on a home in Athens causing structural damage.

Thunderstorm Wind, Oglethorpe

When
August 5, 2:30 PM EST
Where
Oglethorpe County, Crawford
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
33.883, -83.150

The Oglethorpe County Emergency Management Director reported that several trees and a few power lines were blown down in the Sandy Cross area. The Oglethorpe County 911 Center reported that one tree was down in Crawford.

Thunderstorm Wind, Greene

When
August 5, 3:07 PM EST
Where
Greene County, 2 mi NE of Wrayswood
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
GOVT OFFICIAL
Coordinates
33.700, -83.300

The Greene County 911 Center reported that several trees were down near Georgia Highway 15 and the Oconee county line in extreme northern Greene county.

Thunderstorm Wind, Cobb

When
August 5, 3:25 PM EST
Where
Cobb County, Kennesaw
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
GOVT OFFICIAL
Coordinates
34.017, -84.617

The Cobb County 911 Center reported that several trees were blown down between Kenneesaw and Blackwells.

Heavy Rain, Cobb

When
August 5, 3:40 PM EST
Where
Cobb County, Blackwells
Property damage
$100,000
Reported by
BROADCAST MEDIA
Coordinates
33.942, -84.577 (the zone’s center; the record gives no point)

WXIA-TV of Atlanta reported that very heavy rain caused the collapse of a 15-foot section of a Hancock Fabrics Store roof. The roof collapsed from the weight of water which accumulated as a result of an improperly functioning gutter system. The collapse resulted in the rupture of a gas line and the building had to be evacuated. However, no injuries were reported. Extensive damage was reported to the store and its contents. The merchandise in the store was ruined from water and considered a near total loss.

Heavy Rain, Fulton

When
August 5, 3:45 PM EST to 4:00 PM EST
Where
Fulton County, 1 mi S of Sandy Spgs
Property damage
$50,000
Reported by
BROADCAST MEDIA
Coordinates
33.790, -84.467 (the zone’s center; the record gives no point)

WXIA-TV of Atlanta reported that very heavy rain caused the pavement to buckle on Interstate 285 between Roswell Road and Riverside drive on the northside of Atlanta. Four eastbound left lanes had to be closed overnight and into the next morning.

Thunderstorm Wind, Newton

When
August 5, 4:00 PM EST
Where
Newton County, Covington
Measured
39 kt (45 mph) estimated gust
Property damage
$2,000
Reported by
NEWSPAPER
Coordinates
33.600, -83.867

The Rockdale Citizen of Conyers reported that thunderstorm winds blew down a tree onto a telephone pole knocking out power to about 50 residents for around three hours. Later, another large branch fell off an oak tree in the same general area knocking power out to about 800-1000 customers.

Flash Flood, Cobb

When
August 5, 6:00 PM EST to 8:00 PM EST
Where
Cobb County, Marietta
Property damage
$5,000
Reported by
BROADCAST MEDIA
Coordinates
33.942, -84.577 (the zone’s center; the record gives no point)

WXIA-TV of Atlanta reported that several inches of rain in a short period of time resulted in flash flooding of Sope Creek. The creek flooded yards and play areas adjacent to the creek and also flooded one home in the area. Water several inches deep was flowing through these areas when the creek went out of its banks. Sope Creek crested between 13 and 14 feet around 9 pm EDT. Flood stage is 12 feet.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2004Every state in 2004This day in weather historyWarnings in Georgia, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421247, 5421248, 5421249, 5421250, 5421317, 5421318, 5421319, 5421320, 5421321, 5421323, 5421322.